Tornadoes · United States · Kansas · 2004

F0 tornado, Lincoln, Kansas, July 1, 2004

This F0 tornado ran 1.0 miles across Lincoln County on July 1, 2004, touching down at 4:34 PM CDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
July 1, 2004
Touchdown
4:34 PM CDT (21:34 UTC)
Path length
1.0 miles (1.6 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Lincoln County
Touchdown point
39.070, -98.120
Lift-off point
39.080, -98.150
Record number
300

What the Weather Service recorded

Touched down in open country

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Jul 1, 3:36 PM CDT, 58 minutes earlier.

Area forecast discussion, Jul 1, 3:36 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
336 PM CDT THU JUL 1 2004

.DISCUSSION...

TROPICAL LIKE ACTIVITY WILL CONTINUE TO AFFECT THE REGION THROUGH
FRIDAY NIGHT...OTHERWISE NEXT ROUND OF STORMS COULD MATERIALIZE ON
SUNDAY JULY 4TH WHICH WILL NEED TO BE WATCH CLOSELY GIVEN NUMEROUS
PLANNED OUTDOOR ACTIVITIES.

TONIGHT
LOCAL 12Z SOUNDINGS WERE INDICATING HIGH TROPICAL LIKE MOISTURE OVER
CENTRAL AND EASTERN KS...WITH PWS JUST BELOW 2 INCHES. UPPER LOW
CURRENTLY CENTERED OVER W KS IS EXPECTED TO MOVE VERY SLOWLY TO THE
EAST ACROSS KS TONIGHT. THINGS ARE NOW QUIET OVER SOUTHERN KS THIS
AFTERNOON BUT SOME DECENT BREAKS IN THE CLOUDS WILL ALLOW FOR SOME
RE-DEVELOPMENT GIVEN TROPICAL AIRMASS IN PLACE. 850MB CONVERGENCE
SHOULD ALSO AID IN SOME RE-DEVELOPMENT FOR OUR CWA LATER TONIGHT.
AGAIN HIGH MOISTURE CONTENT IN THE ATMOSPHERE AND LOW CENTROID
STORMS WILL GIVE WAY TO HEAVY DOWNPOURS...LOCALIZED FLOODING IS
POSSIBLE.

FRI-SAT
UPPER LOW WILL CONTINUE ITS VERY SLOW MOVEMENT TO THE EAST ACROSS
KS. SHOULD SEE ANOTHER ROUND OF TROPICAL-LIKE CONVECTION DEVELOPING
DURING THE LATE MORNING HRS WITH ASSOCIATED UPPER SHEAR AXIS.
CENTRAL AND SOUTH CENTRAL KS SHOULD BEGIN TO SEE THE LIGHT AT THE
END OF THE TUNNEL BY FRI AFTERNOON. TEMPS TO WARM A FEW MORE DEGREES
IN WESTERN SECTIONS OF THE CWA AS MORE BREAKS IN THE CLOUDS SHOULD
OCCUR.

SYSTEM FINALLY MOVES EAST OF THE AREA ON SATURDAY WITH TEMPS WARMING
A BIT MORE. WILL STAY CLOSE TO GOING VALUES AS DAMP SOILS WILL KEEP
THINGS IN CHECK. OTHERWISE MODEL UNCERTAINTY IS HIGH COME SATURDAY
NIGHT AS THIS WILL BE A MAJOR FACTOR ON HOW THINGS PLAY OUT FOR
SUNDAY. ETA MODEL HAS A BIG MCS BLOWING UP OVER WESTERN KS LATE
SATURDAY NIGHT AND SHIFTS THIS S INTO S CENTRAL KS...MEANWHILE GFS
HAS THE SAME SIGNAL BUT IT IS SLOWER. IF ETA SOLUTION PANS OUT THEN
THIS WOULD CONTAMINATE POSSIBLE SETUP FOR SUNDAY. AM IN FAVOR OF THE
SLOWER GFS SOLUTION HERE AS CURRENT UPPER LEVEL SYSTEM OVER US NOW
WILL TAKE ITS TIME TO VACATE KS. WATER VAPOR IMAGERY SHOWS SEVERAL
DECENT IMPULSES ROTATING AROUND TROUGH AXIS ALONG THE WEST COAST AND
TIMING OF THESE IMPULSES WILL BE THE KEY.

SUNDAY
THIS COULD BE THE DAY TO WATCH FOR POSSIBLE SEVERE WEATHER ACROSS
THE REGION...BUT ALL WILL DEPEND ON TIMING OF SHORTWAVES THAT ARE
PROGD TO EJECT OUT INTO THE CENTRAL PLAINS. TROPICAL LIKE AIRMASS
FROM CURRENT SYSTEM WILL HANG TOGETHER IN SOME FASHION OVER THE
AREA. IF AMPLE SUNSHINE OCCURS THEN INSTABILITY COULD BECOME QUITE
HIGH. CURRENT THINKING IS THAT STORMS WILL TRY AND FIRE UP OUT WEST
AND MOVE EAST INTO CENTRAL KS BY LATE AFTERNOON.

EXTENDED: MON-THUR
A FRONTAL BOUNDARY COULD STILL BE LURKING IN THE VICINITY ON MONDAY
WITH A CHANCE OF THUNDERSTORMS. THE FRONTAL BOUNDARY WILL THEN SHIFT
INTO SE KS BY EARLY TUESDAY MORNING. THIS FAR OUT IN TIME ITS HARD
TO SAY EXACTLY WHERE THE FRONT WILL BE SITUATED. IF CONVECTION IS
MORE WIDESPREAD IT COULD VERY WELL PUSH THE BOUNDARY SOUTH AND EAST
OF OUR CWA.

OTHERWISE HEADING INTO WED/THUR MODELS ARE ADVERTISING THE STRONG
UPPER LOW THAT IS CURRENTLY SPINNING ITS WHEELS SOUTH OF
ALASKA...VIA WATER VAPOR IMAGERY WILL SLIDE SE INTO ALBERTA BY WED.
THIS WILL CAUSE UPPER RIDGING TO BUILD OVER US A BIT WITH TEMPS
TRYING TO WARM INTO LOWER AND MID 90S. WILL KEEP DRY FORECAST GOING
FOR NOW DURING THIS TIME PERIOD...HOWEVER THERE COULD BE ANOTHER
FRONT THAT MIGHT TRY AND TO MOVE S BACK INTO PICTURE COME LATE
THURSDAY. STILL TOO FAR OUT FOR ANY CONFIDENCE IN DAY 7 POP
INTRODUCTION.

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  83  68  88 /  50  30  10  10
HUTCHINSON      68  83  67  88 /  60  30  10  10
NEWTON          68  82  68  88 /  60  30  10  10
ELDORADO        69  82  68  87 /  50  40  10  10
WINFIELD-KWLD   69  83  68  88 /  60  40  10  10
RUSSELL         67  84  65  90 /  70  20   5  10
GREAT BEND      67  84  66  90 /  70  20   5  10
SALINA          68  82  67  89 /  70  30  10  10
MCPHERSON       68  83  67  88 /  70  30  10  10
COFFEYVILLE     70  80  69  85 /  60  70  50  10
CHANUTE         69  79  69  85 /  60  70  50  10
IOLA            69  79  69  85 /  60  70  50  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

15/JAKUB
Hazardous weather outlook, Jul 1, 5:30 AM CDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
530 AM CDT THU JUL 1 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-021200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
530 AM CDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE VERY
SLOWLY ACROSS THE REGION TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL
AND LOCALIZED FLOODING MAY OCCUR, DUE TO THE VERY SLOW MOVEMENT OF
THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA ON FRIDAY,
BEFORE PUSHING EASTWARD OUT OF THE AREA FRIDAY NIGHT. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

THE NEXT CHANCE OF THUNDERSTORMS WILL COME SUNDAY INTO MONDAY. IT IS
TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER, SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH AND ANY
OBSERVED FLOODING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

JMC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

2.4 hours after it, 211 km from the path. July 2, 2004.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 623 joules per kilogram, CIN -10, lifted condensation level 921 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2004-07-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 53 square meters per square second, 0 to 6 km bulk shear 19 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
623 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
1216 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
19 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5
0-3 km lapse rate
6.8 K/km

Open this sounding in Storm Lab

The surface observations

Salina (SLN), 52 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Grand Island radar (KUEX), 141 km away, was scanning. The volume nearest the touchdown began at 21:33 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.